Alert archive / Kentucky / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this winter storm warning at Feb 6, 2018, 2:17 PM EST for Fleming County, Kentucky. It took effect at Feb 6, 2018, 10:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2018, 2:17 PM EST (19:17 UTC)
- In effect from
- Feb 6, 2018, 10:00 PM EST
- Expired
- Feb 7, 2018, 1:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Jackson, KY
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830 WWUS43 KJKL 061917 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 217 PM EST Tue Feb 6 2018 KYZ044-070400- /O.UPG.KJKL.WW.Y.0008.180207T0300Z-180207T1800Z/ /O.NEW.KJKL.WS.W.0003.180207T0300Z-180207T1800Z/ Fleming- Including the city of Flemingsburg 217 PM EST Tue Feb 6 2018 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST WEDNESDAY... * WHAT...Significant icing expected. The ice will result in difficult travel conditions, including during the morning commute on Wednesday. Total ice accumulations of one tenth to a quarter of an inch are expected. * WHERE...Fleming County. * WHEN...From 10 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. Some power outages are possible due to ice accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of ice are expected. This will make travel very hazardous or impossible. $$ KYZ050>052-070400- /O.CON.KJKL.WW.Y.0008.180207T0300Z-180207T1800Z/ Montgomery-Bath-Rowan- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 217 PM EST Tue Feb 6 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST WEDNESDAY... * WHAT...Freezing rain expected. The ice will result in difficult travel conditions, including during the morning commute on Wednesday. Total ice accumulation of up to one tenth of an inch is expected. * WHERE...Montgomery, Bath and Rowan Counties. * WHEN...From 10 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. $$ KAS/CGAL
4 follow-up statements
869 WWUS43 KJKL 070407 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 1107 PM EST Tue Feb 6 2018 KYZ044-071100- /O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/ Fleming- Including the city of Flemingsburg 1107 PM EST Tue Feb 6 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Freezing rain is expected. The ice accumulation may result in difficult travel conditions, including during the morning commute on Wednesday. Total ice accumulations of up to a quarter of an inch are expected. * WHERE...Fleming County. * WHEN...Until 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. Some power outages are possible due to ice accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of ice are occurring. This will make travel very hazardous. $$ KYZ050>052-071100- /O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/ Montgomery-Bath-Rowan- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 1107 PM EST Tue Feb 6 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Freezing rain is expected. The ice may result in difficult travel conditions, including during the morning commute on Wednesday. Total ice accumulations of up to a tenth of an inch are expected. * WHERE...Montgomery, Bath and Rowan Counties. * WHEN...Until 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. $$ HAL
770 WWUS43 KJKL 070919 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 419 AM EST Wed Feb 7 2018 KYZ044-071800- /O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/ Fleming- Including the city of Flemingsburg 419 AM EST Wed Feb 7 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain is occurring. The ice accumulation may result in difficult travel conditions this morning. Total ice accumulations of up to a quarter of an inch are expected. * WHERE...Fleming County. * WHEN...Until 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. Some power outages are possible due to ice accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of ice are occurring. This will make travel very hazardous or impossible. $$ KYZ050>052-071800- /O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/ Montgomery-Bath-Rowan- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 419 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain is occurring this morning. The ice may result in difficult travel condition this morning. Total ice accumulations of up to a tenth of an inch are expected. * WHERE...Montgomery, Bath and Rowan Counties. * WHEN...Until 1 PM EST Wednesday. * ADDITIONAL DETAILS...Motorists are strongly urged to slow down and allow plenty of time to reach their destinations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. $$ HAL/SHALLENBERGER
272 WWUS43 KJKL 071618 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 1118 AM EST Wed Feb 7 2018 ...Slick Road Conditions Possible... .As temperatures drop back to freezing and precipitation tapers off, some icy spots may develop on area roads. KYZ044-071800- /O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/ Fleming- Including the city of Flemingsburg 1118 AM EST Wed Feb 7 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Areas of light freezing rain will linger until early afternoon resulting in some icy spots on area roads. Little additional ice accumulations is expected. * WHERE...Fleming County. * WHEN...Until 1 PM EST this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Freezing rain will may make travel hazardous. $$ KYZ050>052-071800- /O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/ Montgomery-Bath-Rowan- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 1118 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Areas of light freezing rain will linger until early afternoon resulting in some icy spots on area roads. Little additional ice accumulation is expected. * WHERE...Montgomery, Bath and Rowan Counties. * WHEN...Until 1 PM EST this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. $$
163 WWUS43 KJKL 071758 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 1258 PM EST Wed Feb 7 2018 KYZ044-071900- /O.EXP.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/ Fleming- Including the city of Flemingsburg 1258 PM EST Wed Feb 7 2018 ...WINTER STORM WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Mixed precipitation has ended or will be ending shortly across Fleming County. Reports indicate there has been minimal impact from the mixed precipitation that occurred earlier today. $$ KYZ050>052-071900- /O.EXP.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/ Montgomery-Bath-Rowan- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 1258 PM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Mixed precipitation has ended or will be ending shortly across Montgomery, Bath and Rowan counties. Reports indicate there has been minimal impact from the mixed precipitation that occurred earlier today. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 12:43 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 6, 12:43 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1243 PM EST Tue Feb 6 2018 .UPDATE... Issued at 1143 AM EST TUE FEB 6 2018 Based on 12Z guidance, we have opted to issue a Flood Watch for all counties except the far southeast. No other changes to the forecast are needed at this time. UPDATE Issued at 916 AM EST TUE FEB 6 2018 Forecast looks to be on track so far this morning. Only updated to include latest obs and blend into the current forecast. Flurries seem to be dissipating in the east and southeast. There are some radar returns in the north but any light precip most likely is not making it to the ground. Skies will continue to be cloudy as seen by low level saturation in model soundings. Updates have been sent. UPDATE Issued at 654 AM EST TUE FEB 6 2018 Current conditions across the area feature the weak disturbance that brought a few instances of drizzle and flurries exiting to the east. A few instances of drizzle and flurries will persist into the mid morning hours but the overall threat of freezing drizzle has moved on this morning. Have updated to remove much of the pops across the area and input the latest observations. A new zfp has been issued and sent for this update. && .SHORT TERM...(Today through Wednesday) Issued at 508 AM EST TUE FEB 6 2018 Current conditions across the area features a weak disturbance moving off to the east. With a shallow moisture layer in place over eastern Kentucky and temps in the 20s, some very isolated pockets of flurries and freezing drizzle have been observed. Amounts are very light at this time and impacts are not expected for this morning. Especially given the dry air in place, issues are not expected and will let the SPS drop at 9am. The main concern arrives tonight. Despite the cloud cover over the area today, warm air advection will still allow high temps today to warm into the 40s. This evening and into tonight, a low pressure system developing over the lower MS Valley will shift northeast into Kentucky this evening. A very evident warm front develops and lifts north to the KY border by 00z with precip developing into eastern Kentucky by this time. Model soundings have trended stronger with the low level jet and the warm nose pushing into the area. Thus with this trend, mixed precip will be confined to the north of the Mountain Parkway, the rest of southeastern Kentucky will remain rain through the entire event. Given the strength of the warm nose, the mixed precip will change to rain a tad early tonight just north of the Mountain Parkway, with point s along and north of I-64 seeing the mixed precipitation awhile longer. In fact, change over to rain will not occur until the predawn hours. Thus snow and sleet amounts are expected to be less than an inch but with the warm nose strong at 3 degrees celsius and the surface remaining cold, the ice accumulation could be up to 2 tenths of an inch. So a winter weather advisory has been issued for the Bluegrass region through midday Wednesday. Apart from the wintry precip, quite a slug of moisture is surging north tonight into Wednesday with up to an inch overnight tonight and then another up to a half inch by midday Wednesday, there may be concerns of heavy rainfall and creeks running high. Model soundings suggest up to an inch of PWAT values which is significant for a time of year where little rainfall will be absorbed into the ground. The heavy rainfall threat will need to be monitored for this feature. Heading into the day on Wednesday, the system quickly shifts off to the east as cold air filters in behind the front. This will result in a quick changeover back to freezing rain and snow before changing to all snow in the afternoon and evening. With significant precip lingering with and behind the system, the Wednesday afternoon and evening time frame may be an issue with freezing or frozen precip. .LONG TERM...(Wednesday night through Monday) Issued at 356 AM EST TUE FEB 6 2018 A mixed bag of precipitation will be tapering off to the east Wednesday evening as cold air advection spills into eastern Kentucky. While subsidence will decrease the saturation layer, this infiltration of colder air should begin introducing ice into the cloud production zone during the early evening across the Bluegrass and Lake Cumberland regions. Far eastern and southeastern Kentucky will likely see some drizzle/freezing drizzle for a period shortly after sunset prior to greater cooling aloft. Any ice accumulations will be light, topping out at a hundredth of an inch or perhaps two, before precipitation transitions to snow by mid evening. Any snow accumulation Wednesday evening and night looks to be confined to a quarter of an inch or less, mainly atop the higher terrain near the Virginia state line where upslope enhancement is maximized. Drier weather will then materialize for the end of the week as zonal flow gradually backs southwesterly locally, sandwiched between the polar and subtropical jet streams. Rising H50 heights into the 560- 570 dam range will spell temperatures warming well into the 50s Friday as southwest low level flow returns on the heels of surface ridging migrating eastward off the Atlantic coast. Southern stream energy will finally work northward into the Tennessee and Ohio Valleys this weekend as an upper trough/low digs out of the Canadian Rockies into the Intermountain West. This, coupled with northern stream energy stemming from a persistent low off the eastern shores of Hudson Bay, will draw moisture from the Gulf of Mexico northward Saturday. While this may begin as a rain/snow mix early Saturday, quickly warming temperatures will bring a rather speedy transition to all rain south of a warm front. Will have to keep an eye on an impending surface low downstream of the approaching upper disturbance Saturday into Sunday. Current indications point to this feature remaining far enough south and east to keep the bulk of the precipitation in the liquid phase Saturday night and much of Sunday, prior to a transition to snow Sunday night into Monday as a cold front pushes southeast. The strength of this airmass change remains highly uncertain, dependent on how upper level dynamics materialize/amplify. Nonetheless, a quick warmup looks to be in the offing at this point for early-mid next week as southwest flow returns. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1243 PM EST TUE FEB 6 2018 A mix of borderline MVFR/VFR conditions will continue through this evening. A cold front dropping into the region tonight will bring widespread rains into eastern Kentucky. Locally heavy rainfall will occur at times after 03z tonight through dawn tomorrow morning. This will bring ceilings down to around IFR tonight along with some patchy dense fog at times. Low ceilings will likely continue into early Wednesday afternoon as precipitation slowly winds down through this time. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 PM EST this evening through Wednesday afternoon for KYZ044-050>052-058>060-068-069-079-080-083>086-104- 106>117-119. Winter Weather Advisory from 10 PM this evening to 1 PM EST Wednesday for KYZ044-050>052. && UPDATE...CGAL SHORT TERM...SHALLENBERGER LONG TERM...GUSEMAN AVIATION...KAS
Hazardous weather outlook, Feb 6, 11:36 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1136 AM EST Tue Feb 6 2018 KYZ058>060-068-069-079-080-083>086-104-106>117-119-071945- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez 1136 AM EST Tue Feb 6 2018 ...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Locally heavy rainfall is expected tonight into tomorrow afternoon. Rainfall amounts may exceed 1.50 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain or freezing drizzle will be possible Wednesday evening into Wednesday night. This may lead to a few slick spots into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over an inch or any instances of flooding. KYZ087-088-118-120-071945- Bell-Harlan-Letcher-Pike- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1136 AM EST Tue Feb 6 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain or freezing drizzle will be possible Wednesday evening into Wednesday night. This may lead to a few slick spots into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ044-050>052-071945- Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 1136 AM EST Tue Feb 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. A mixture of snow, sleet, and freezing rain is expected tonight into Wednesday morning. Less than an inch of snow and sleet with light ice accumulations will be possible by daybreak Wednesday. Locally heavy rainfall is expected tonight into tomorrow afternoon. Rainfall amounts may exceed 1.50 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will linger into mid Wednesday morning, leading to continued slick spots on area roadways. Light snow will be possible Wednesday evening into Wednesday night. This combined with falling temperatures may lead to a few slick spots into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed to report any instances of freezing precipitation as well as any flooding. CGAL/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:59 AM EST | Winter Weather Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 33 hr |
| Feb 6, 11:21 AM EST | Flood Watch | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 23 more | 23 hr |
Nearby
Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.